Toxicology Brief: Metformin overdose in dogs and cats - Veterinary Medicine
  • SEARCH:
Medicine Center
DVM Veterinary Medicine Featuring Information from:

ADVERTISEMENT

Toxicology Brief: Metformin overdose in dogs and cats


VETERINARY MEDICINE


Hypoglycemia

Unlike the sulfonylurea medications (e.g. glyburide or glipizide), metformin does not increase pancreatic insulin secretion and, thus, even in overdose situations, does not cause substantial hypoglycemia. In people, acute ingestions of up to 85 g—1,133 mg/kg for the average 165-lb (75-kg) person—did not result in hypoglycemia.11 However, in individuals with pre-existing malnutrition, with a history of excessive exercise coupled with inadequate food intake, or taking other glucose-lowering drugs concurrently, hypoglycemia may occur.1,8

Lactic acidosis

While life-threatening lactic acidosis was a frequent adverse effect in people taking phenformin, an association between lactic acidosis and metformin used therapeutically or in cases of acute overdoses is rare. Lactic acidosis is usually associated with long-term use,6 and once it develops, it has been associated with a 50% to 75% mortality rate.4

Lactic acidosis in people receiving metformin has occurred primarily in diabetic patients with significant renal insufficiency. Additionally, patients with congestive heart failure who require pharmacologic management for hypoperfusion and hypoxemia are at increased risk of lactic acidosis. The threat of lactic acidosis increases with the extent of renal dysfunction and the patient's age.9 These conditions can result in decreased renal clearance of the drug, and, consequently, lactic acidosis can occur. The postulated mechanism is that metformin causes decreased hepatic production of glucose from lactate (via the Cori cycle). The net result is decreased conversion of lactate to glucose and subsequent lactic acidosis.2,8,9

No minimum toxic metformin dose for the development of lactic acidosis is established in people. In one case report, a 15-year-old healthy girl ingested 38.25 g (550 mg/kg) of metformin and developed lactic acidosis and moderate renal failure. Hemodialysis was used to treat the acidosis and reduce the toxic concentrations of metformin.12 Left untreated, lactic acidosis can result in confusion, hypotension, coma, collapse, and death.8 In a pediatric study, doses of up to 196 mg/kg of metformin produced no signs of lactic acidosis or hypoglycemia. Most of the children received activated charcoal, and clinical effects were limited to GI upset (13%).13

Based on cases reported to the ASPCA APCC, neither lactic acidosis nor any deaths have been directly attributable to metformin toxicosis in animals. Further, it is unknown whether or at what dose acidosis may occur in domestic animals as a result of metformin ingestion. According to a survey of 14 case records, animal exposures to metformin have ranged from 15.5 to 314 mg/kg. Additionally, out of the 14 metformin cases surveyed, four of the patients underwent glucose monitoring, and callbacks were requested if abnormalities were noted. In all four cases, no hypoglycemia was reported, and doses ranged from 58 to 170 mg/kg (ASPCA APCC Database: Unpublished data, 2001-2005).

GI upset

GI upset is a more common adverse effect than lactic acidosis is in people after therapeutic use of metformin, as well as in overdose situations in people and animals. During initial metformin therapy, about 30% of people experience GI adverse effects including diarrhea, nausea, vomiting, abdominal bloating, flatulence, or anorexia.8 In one study evaluating metformin therapy in cats, decreased appetite, vomiting, and weight loss were observed.14

TREATMENT AND MONITORING

Because there is no known antidote for biguanides, the best treatment for metformin toxicosis is successful decontamination followed by supportive care directed toward specific signs. Also monitor patients for lactic acidosis and their response to therapy.


ADVERTISEMENT

Source: VETERINARY MEDICINE,
Click here